Hail, Cedar
- When
- May 11, 9:15 PM CST
- Where
- Cedar County, Stockton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -93.800
Strong to severe thunderstorms moved along the Highway 54 corridor across Kansas and Missouri. 50 inches at some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe thunderstorms moved along the Highway 54 corridor across Kansas and Missouri. The storms produced very heavy rainfall with rainfall totals exceeding 4.50 inches at some locations. The heavy rainfall, lead to significant flooding of low water crossings, small streams and urban areas. Hail to the size of ping pong balls and winds up to 60 mph were also reported with the storms as they moved across the Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 11, 6:15 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 715 PM CDT TUE MAY 11 2010 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... 00Z KSGF RAOB INDICATES A CAP REMAINS IN PLACE. WITH THE MAX HEATING FOR THE DAY FINISHED...IT APPEARS THAT THE RETREATING WARM FRONT WILL NOT BE ENOUGH TO PUSH UP STORMS. A LOOK OUT THE WINDOW TO THE NORTH AND RADAR REFLECTIVITIES DO INDICATE SOME TOWERING CUMULUS...BUT THEY ARE FIZZLING ONCE THEY REACH THE CAP. AS OF 00Z...THIS FRONT WAS LOCATED FROM COLUMBUS KANSAS TO WALNUT GROVE TO NEAR ROLLA. THIS FRONT MAY NUDGE A LITTLE FURTHER NORTH EARLY THIS EVENING...BUT SHOULD BEGIN TO STALL BY 03Z. IT THEREFORE APPEARS THAT A DEVELOPING LOW LEVEL JET WILL BE NEEDED FOR CONVECTIVE DEVELOPMENT LATER THIS EVENING. AS THE LOW LEVEL JET INCREASES AND PUNCHES IN FROM OKLAHOMA AND ARKANSAS...IT WILL ALSO BRING IN SLIGHTLY WARMER AIR JUST OFF THE DECK. AM THEREFORE EXPECTING MOST IF NOT ALL STORMS TO BE ELEVATED. WITH STRONG DEEP LAYER SHEAR AND MODERATE INSTABILITY EXPECTED...LARGE HAIL IS THE PRIMARY CONCERN. HODOGRAPHS ACTUALLY FAVOR SPLITTING ELEVATED SUPERCELLS. GOOD SPEED SHEAR AND STEEP LAPSE RATES IN THE HAIL GROWTH ZONE WOULD FAVOR THE POTENTIAL FOR VERY LARGE HAIL. A STRAIGHT LINE WIND THREAT WOULD EXIST IF A COLD POOL CAN BE ESTABLISHED WITH MULTICELLS MOVING NORTHEAST. ANY TORNADO THREAT WOULD BE RIGHT ALONG THE SURFACE FRONT IF STORMS COULD MANAGE TO REMAIN NEAR SURFACE BASED. THIS IS A VERY LOW RISK AT THIS TIME. FINALLY...FLASH FLOODING WILL BE A CONCERN IF STORMS CAN MANAGE TO TRAIN WHERE THE LOW LEVEL JET OVERRIDES THAT SURFACE FRONT. THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED BY 01Z TO REFLECT THESE THOUGHTS. SCHAUMANN && .DISCUSSION... AS MENTIONED WITHIN THE MESOSCALE CONVECTIVE DISCUSSION...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING AND TONIGHT ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI. THIS ACTIVITY WILL EITHER BE MOVING OUT OF THE CWA OR DISSIPATING TOWARD DAYBREAK WEDNESDAY. CONVECTIVE BOUNDARIES WILL NEED TO BE MONITORED WEDNESDAY AFTERNOON THAT COULD TRIGGER ADDITIONAL THUNDERSTORMS...ESPECIALLY SINCE THE OZARKS WILL BE POSITIONED WELL WITHIN THE WARM SECTOR. THIS IS HIGHLY CONDITIONAL SINCE THE OZARKS AIRMASS WILL BE FAIRLY CAPPED...THEREFORE MOST LOCATIONS DURING THE DAY WEDNESDAY SHOULD REMAIN DRY. MEANWHILE CONVECTION WILL BE DEVELOPING ACROSS THE KANSAS FLINT HILLS BY WEDNESDAY EVENING IN RESPONSE TO AN APPROACHING COLD FRONT. THIS COLD FRONT WILL SHIFT INTO THE INTERSTATE 44 CORRIDOR BY 12Z THURSDAY...WHICH WOULD NOT BE A FAVORABLE TIME OF DAY FOR DEEP CONVECTION. HOWEVER...IF THE FRONT STALLS ACROSS SOUTHERN MISSOURI THROUGH THE REST OF THURSDAY AFTERNOON...THEN BETTER THUNDERSTORMS COULD DEVELOP NEAR THE WARM SECTOR. A BAND OF ELEVATED CONVECTION REMAINS POSSIBLE THURSDAY AFTERNOON ACROSS THE OSAGE PLAINS AND INTO CENTRAL MISSOURI...CAUSED BY AN INCREASE IN MID LEVEL FRONTOGENESIS. ELEVATED CAPE VALUES WOULD BE SUPPORTIVE OF A FEW HAILERS...SO WE WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS INTO THURSDAY AFTERNOON. RESIDUAL CONVECTION WILL LINGER INTO THURSDAY EVENING...EVENTUALLY DISSIPATING BY FRIDAY MORNING. BY FRIDAY...THE FRONTAL SYSTEM WILL OF SHIFTED WELL INTO THE DEEP SOUTH...ALLOWING A MORE STABLE AIRMASS TO SPREAD ACROSS THE OZARKS. THIS WILL PROVIDE A SHORT WINDOW OF DRY WEATHER...WITH SLIGHTLY COOLER TEMPERATURES THROUGH FRIDAY NIGHT. AS WE ADVANCE INTO THE WEEKEND...A LOOSE SOUTHWEST FLOW REGIME EVOLVES OVER THE NATIONS MID SECTION. MEDIUM RANGE SOLUTIONS SUGGEST SEVERAL WEAK DISTURBANCES MIGRATING ACROSS THE MID LEVEL FLOW...POTENTIALLY SETTING OFF SOME SHOWERS AND THUNDERSTORMS. RETURN FLOW WILL ALSO TRY TO EVOLVE...BRINGING BACK GULF MOISTURE. GIVEN THIS TYPE OF PATTERN IN THE LONG RANGE FORECAST...IT'S NEARLY IMPOSSIBLE TRYING TO PINPOINT WHERE PRECIPITATION WILL OCCUR...SINCE ITS DIFFICULT IN DETERMINING THE LOCATION OF THESE SMALL/WEAK UPPER DISTURBANCES. OFTEN MODELS BRING QPF BACK NORTHWARD TOO QUICKLY IN THESE SITUATIONS...THEREFORE ITS VERY POSSIBLE SOME LOCATIONS COULD REMAIN DRY. FUTURE MODEL RUNS WILL SHED SOME LIGHT ON THIS WEEKENDS FORECAST. CRAMER && .AVIATION... FOR THE 00Z TAFS...WARM FRONT HAS LIFTED NORTH OF ALL 3 TAF SITES WITH LITTLE MORE THAN TCU DEVELOPMENT SO FAR. LOOKING AT RRS DATA FROM 00Z FLIGHT SHOWS THAT THERMAL CAPPING STILL IN PLACE WHICH WAS KILLING THE TOWERS FROM FURTHER DEVELOPMENT. FRONT STILL LOOKS TO BE LIFTING NORTH ON RADAR/VISIBLE SATELLITE IMAGERY AND BELIEVE CONVECTIVE PRECIPITATION WILL HAVE TO WAIT FOR LOW LEVEL JET TO KICK IN LATER IN THE EVENING. BELIEVE PRIMARY FOCUS WILL SHIFT TO NORTH OF THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS LATER TONIGHT. FOR NOW HAVE LEFT OUT OF TAFS SINCE BOUNDARY HAS ALREADY SHIFTED NORTH OF THE TAF SITES BUT WILL CONTINUE TO MONITOR THIS TREND. HAVE KEPT IN LOWER CEILINGS BEHIND THE FRONT THROUGH MUCH OF THE EVENING WITH SOME LIFTING/CLEARING OUT LATER TONIGHT TOWARDS SUNRISE. EXPECTING THE CONVECTION BY THAT TIME TO BE WELL NORTH OF THE TAF SITES. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 758 PM CDT TUE MAY 11 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 758 PM CDT TUE MAY 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED RISK FOR TORNADOES. ELEVATED RISK FOR HAIL UP TO THE SIZE OF GOLF BALLS. ELEVATED RISK FOR THUNDERSTORM WIND GUSTS UP TO 70 MPH. ELEVATED RISK FOR FLASH FLOODING. SIGNIFICANT RISK FOR LIGHTNING. AREAS AFFECTED AND TIMING... MAINLY AREAS NORTH OF A JOPLIN TO SPRINGFIELD TO SALEM LINE LATE THIS EVENING INTO THE OVERNIGHT HOURS. DISCUSSION... A THERMAL CAP HAS KEPT AFTERNOON AND EARLY EVENING THUNDERSTORMS FROM DEVELOPING ALONG A WARM FRONT. HOWEVER...WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE EXPECTED TO STRENGTHEN LATE THIS EVENING INTO THE OVERNIGHT HOURS. THIS WILL AID IN THUNDERSTORMS DEVELOPING LATE THIS EVENING AND OVERNIGHT...MAINLY NORTH OF THE FRONTAL BOUNDARY. STORMS AROUND THE BOUNDARY MAY HAVE AN ISOLATED CHANCE OF BECOMING SURFACE BASED WITH A LOW TORNADO POTENTIAL. LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MORE LIKELY SEVERE WEATHER RISKS ALONG AND NORTH OF THE WARM FRONT TONIGHT. IN ADDITION TO THE RISK OF SEVERE WEATHER TONIGHT...HEAVY RAIN WILL BE POSSIBLE OVER SOUTHEAST KANSAS INTO CENTRAL MISSOURI WHICH MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY IF THUNDERSTORMS TRAIN OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ELEVATED RISK FOR SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT WITH A LIMITED RISK FOR SEVERE WEATHER ON THURSDAY AS A COLD FRONT MOVES THROUGH THE OZARKS. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT. WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED DURING THE WEEK...THE POTENTIAL FOR FLASH FLOODING AND FLOODING POTENTIAL WILL INCREASE AS THE GROUND BECOMES SATURATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS EVENING ALONG THE FRONTAL BOUNDARY IN A LINE ROUGHLY FROM NEAR JOPLIN TO SPRINGFIELD TO SALEM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1006 PM CDT TUE MAY 11 2010 MOZ078-079-120330- POLK MO-CEDAR MO- 1006 PM CDT TUE MAY 11 2010 ...SIGNIFICANT WEATHER ALERT FOR CEDAR AND NORTHWESTERN POLK COUNTIES UNTIL 1030 PM CDT... AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UMBER VIEW HEIGHTS...OR 8 MILES SOUTH OF STOCKTON...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ARNICA...BEARCREEK...CAPLINGER MILLS... CEDAR SPRINGS...DUNNEGAN...FAIR PLAY...FILLEY...FLEMINGTON... HUMANSVILLE...MASTERS...STOCKTON...UMBER VIEW HEIGHTS AND WAGONER. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE POMME DE TERRE LAKE AND STOCKTON LAKE. PEOPLE IN CEDAR AND NORTHWESTERN POLK COUNTIES...INCLUDING STOCKTON LAKE...STOCKTON AND HUMANSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. KARDELL
The Springfield radar (KSGF), 63 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
3 flash flood, 2 hail. Local standard time, as filed.
Several streets in the city limits were flooded and impassable.
Highway 71 was water covered for several hours north of town.
Highway 83 between Highways 254 and State Highway AA was water covered. There were numerous other reports of flooded roadways across the county including portions of Highway 190 and low water areas along Highway 54.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221978, 221977, 231040, 231042, 231047.